Hail, Clinton
- When
- April 30, 4:05 PM CST
- Where
- Clinton County, 0.54 mi E of Trenton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -89.670
The environment during the afternoon of April 30th was characterized by increased instability and increasing deep layer shear. This resulted in the development of discrete supercells ahead of a mesoscale convective complex moving northeast from Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The environment during the afternoon of April 30th was characterized by increased instability and increasing deep layer shear. This resulted in the development of discrete supercells ahead of a mesoscale convective complex moving northeast from Oklahoma. One particularly robust and long-lived supercell dropped up to 2 inch hail in Clinton County before producing 2 tornadoes in Fayette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 1:56 PM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion...CORRECTED National Weather Service Saint Louis MO 256 PM CDT Wed Apr 30 2025 .KEY MESSAGES... - Thunderstorms will increase in coverage this afternoon with a few strong to severe late this afternoon and evening, capable of damaging winds, large hail, and a strong, but brief tornado or two. The severe risk is greatest across east-central MO and along the I- 70 corridor into IL. Locallized heavy rainfall and flash flooding are also possible. - Scattered to numerous showers and thunderstorms (40 to 80 percent chance) are forecast again on Thursday with small hail and gusty winds possible with the strongest thunderstorms. && .SHORT TERM... (Through Late Thursday Night) Issued at 251 PM CDT Wed Apr 30 2025 This morning's MCS and MCV has exited the CWA is now across northern IL, but another MCS and associated MCV are ongoing this afternoon across AR ahead of the main upper-level trough lagging across the Southern Plains. In advance of these features, airmass recovery has taken place near/south of a warm front draped along the I-70 corridor with temperatures in the 70s F and dewpoints in the mid-60s F supporting MLCAPE of 1000 to 1500 J/kg across southeastern MO so far. CAMs suggest this instability will continue to increase and support some reintensification of the MCS approaching from the southwest as well as increasing coverage of showers and additionally thunderstorms through 4 to 7 pm near the warm front. Deep-layer wind shear will generally be 35 to 50 kt, strongest along the warm front where surface winds are more backed and even lead to some slight low- level hodograph curvature. For this reason, the greatest severe risk is in a corridor from east-central MO into IL, centric to I-70 where there is support for a few transient supercells and potential QLCS segments with the MCS near the front leading to hazards including damaging winds, large hail, and a few tornadoes. A strong tornado cannot be ruled out with locally 150+ m2/s2 of 0-1 km SRH in many HREF members near the front, but the limited spatial extent will likely lead to any tornado being relatively short-lived with thunderstorms likely to cross northeastward into the cool, less unstable side of the front. Localized heavy rainfall and flash flooding is also possible with some training and backbuilding of thunderstorms this evening near the front. The severe risk will gradually decrease late this evening by around 10 pm, but most HREF membership has at least scattered showers and thunderstorms continuing at times overnight with large-scale ascent ahead of the main trough overspreading the Mid-Mississippi River Valley. On Thursday, coverage of showers and thunderstorms will increase and become more numerous with some aggregation/clustering through late morning into afternoon as mid-level cooling beneath the trough and surface heating generate 1000 to 2000 J/kg of MUCAPE and two weak cold fronts pass within deeper cyclonic flow. Deep-layer wind shear will be weaker than today, but could be sufficient for a few stronger thunderstorms to be capable of small hail and gusty winds. Given a lack of strong low-level CAA, temperatures will remain near to slightly above average with highs in the upper 60s to mid-70s F. Through the evening, showers and thunderstorms will gradually decrease in coverage with loss of daytime heating in the absence of strong large-scale ascent/forcing. Pfahler && .LONG TERM... (Friday through Next Wednesday) Issued at 251 PM CDT Wed Apr 30 2025 On Friday, another upper-level trough will traverse the Midwest and Mid-Mississippi River Valley, but global model guidance are in disagreement on its deformation/"cutting off" and subsequent position and movement through the weekend. This factor leads approximately 60 percent of ensemble membership holding on to mostly scattered diurnal showers on Friday, tapering to around 20 percent on Sunday within potential cyclonic flow around the cutoff low. However, with each day through the weekend, more and more members instead have an upper-level ridge building into the region with dry conditions. NBM temperature distributions are fairly clustered around average to slightly below, coolest on Saturday around the end of weak, persistent low-level CAA. Next week, although details vary, the majority of model guidance has semblance of an Omega Block becoming established across the CONUS, holding the upper-level ridge in place near the Mid-Mississippi River Valley. This evolution favors mostly dry conditions at least early next week as temperatures also gradually warm further above average. Pfahler && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1251 PM CDT Wed Apr 30 2025 This morning's showers and thunderstorms have exited with some scattering/lifting of MVFR to IFR ceilings reaching all terminals but KUIN this afternoon. However, improvement to VFR flight conditions will be temporary as numerous showers and thunderstorms develop/arrive late this afternoon and evening, leading to MVFR to IFR flight conditions. The greatest risk of a couple severe thunderstorms is at St. Louis metro terminals, which could produce strong winds, but confidence is not high enough for inclusion. Showers and thunderstorms will gradually decrease in coverage and depart late this evening into overnight, coinciding with a resurgence of MVFR to IFR ceilings that should become widespread. IFR ceilings are most likely at KCOU, KJEF, and KUIN, but confidence is lower in ceilings getting as low at St. Louis metro terminals. Redevelopment of scattered to numerous showers and thunderstorms are expected on Thursday, but since chances are highest during the afternoon, no mention of precipitation has been included at this point. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 255 PM CDT Wed Apr 30 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-012000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 PM CDT Wed Apr 30 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across portions of the area and a few could be strong to severe late this afternoon and evening with damaging winds, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Thursday and Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
Preliminary Local Storm Report
National Weather Service St Louis MO
121 PM CDT Wed Apr 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM Tornado 2 SSW Potosi 37.91N 90.80W
04/29/2025 Washington MO NWS Employee
A brief tornado touched down just west of
Bates Creek Camp near Potosi, MO during the
afternoon of April 29th, 2025. Here the
tornado caused building and tree damage,
most notably it destroyed the garage of a
home in Bates Creek Camp. The tornado then
moved northeastward into southern Potosi,
causing tree damage along the way. It then
lifted near Washington County Memorial
Hospital where it caused minor tree damage.
&&
DeliaPreliminary Local Storm Report
National Weather Service St Louis MO
401 PM CDT Wed Apr 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain Waterloo 38.33N 90.16W
04/30/2025 M1.10 Inch Monroe IL Trained Spotter
Rain over the last 40 minutes.
&&
DeliaThe St Louis radar (KLSX), 89 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 hail, 2 tornado. Local standard time, as filed.
Broadcast media relayed photos of 1.5 inch to 2 inch hailstones from social media.
A brief, weak tornado touched down between Carlyle Lake and Pope near 6:30 PM and moved northeast. Along its track, the tornado removed several shingles from a home and caused tree damage. The tornado lifted near County Road 700 at approximately 6:38 PM. The tornado was rated EF-0 with a path length of 5.01 miles and a maximum path width of 50 yards.
Shortly before 7pm, the tornado formed just south of County Road 750 in Fayette County, southeast of Shobonier, damaging trees and structures at a farm. The tornado tracked northeastward through fields and pockets of trees before impacting farms along County Rd 1100. Shortly after this point, the tornado reached its maximum surveyed strength, where it leveled an outbuilding near the intersection of County Rd 1100 and E 900 Ave. The tornado continued northeastward, producing mainly tree damage and minor structural damage before dissipating shortly after crossing County Rd 1300 north of Augsburg. The tornado was rated EF-2 with a path length of 4.33 miles and a maximum path width of 150 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241864, 1241866, 1241868, 1241873, 1241879.